Ohio, 2003Flash Flood in Ohio, August 2 to 3, 2003
August 2 to 3, 2003 · NWS IWX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 2, 6:45 PM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 2, 6:45 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
645 PM EST SAT AUG 2 2003
AVIATION DISCUSSION FOR 00Z...
SHOWERS AND THUNDERSTORMS FOCUSED ALONG A BOUNDARY FROM NEAR TOLEDO
TO FORT WAYNE TO LAFAYETTE HAVE BEEN WEAKENING PAST HOUR...BUT A FEW
WILL PERSIST AROUND FWA UNTIL AT LEAST 02Z. ATTENTION THEN TURNS TO
DENSE FOG POTENTIAL. DEWPOINTS ARE CURRENTLY IN THE MID TO UPPER
60S AND MODEL BOUNDARY LAYER MOISTURE FIELDS ARE PROGGED AT 80 TO 90
PERCENT AROUND DAYBREAK. WITH LOSS OF DIURNALLY DRIVEN SKY COVER
AND WINDS BECOMING LIGHT...EXPECT A REPEAT OF LAST NIGHTS DENSE FOG
AROUND DAYBREAK. WILL HIT FOG A BIT HARDER AT FWA THAN SBN DUE TO
THIS EVENINGS RAINS IN THE FORT WAYNE AREA. GIVEN AMPLE MOISTURE
AND INSTABILITY AND A WEAK SHORTWAVE PIVOTING AROUND 500 MB
TROUGH...WILL INCLUDE A VICINITY WORDING FOR THUNDER FOR SUNDAY
AFTERNOON.
BARJENBRUCH
PUBLIC FORECAST DISCUSSION FOR 330 PM EST ISSUANCE...
NO SIGNFICANT CHANGES NEEDED TO THE FORECAST. MERIDIONAL PATTERN
STILL EXPECTED TO CONTINUE THROUGH THE SHORT TERM WITH 500MB RIDGE
OVER THE WEST AND TROF OVER THE EAST...WITH A CLOSED LOW SPINNING
AROUND THE GREAT LAKES. AT THE SURFACE BROAD TROF OF LOW PRESSURE TO
REMAIN FROM THE GREAT LAKES TO TEXAS. SHORTWAVES WILL ROTATE AROUND
THE 500MB LOW AND BRING REPEATED CHANCES OF SHOWERS AND STORMS. MOST
WELL-DEFINED WAVES COME THROUGH LATE TONIGHT...SUNDAY EVENING...AND
MIDDAY MONDAY. COOLEST TEMPS ALOFT OCCUR LATE SUNDAY NIGHT INTO
MONDAY. BOTTOM LINE IS A CHANCE OF SHOWERS AND STORMS THROUGHOUT THE
FIRST FEW PERIODS OF THE FORECAST.
WILL KEEP MENTION OF POSSIBLE SEVERE WEATHER FOR THIS EVENING. LARGE
HAIL APPEARS TO BE THE GREATEST HAZARD...WET BULB ZERO HEIGHTS OF 9K
TO 10K FT. HEAVY RAIN CERTAINLY POSSIBLE AS WELL WITH THE STRONGER
STORMS. FLASH FLOOD GUIDANCE NUMBERS ARE LOW SO FLOODING MAY BECOME
A PROBLEM DEPENDING ON HOW STORMS BEHAVE THIS AFTERNOON/EVENING...NO
FLOOD WATCH PLANNED AT THIS TIME BUT WILL HAVE TO BE WATCHED
CLOSELY. ALSO...FOG EXPECTED TO FORM AGAIN TOWARDS DAWN.
BLEND OF MAV/FWC TEMPS WILL WORK.
TUESDAY NIGHT THROUGH SATURDAY
THE UPPER LEVEL LOW WILL BE VERY SLOW TO LIFT NORTHEAST OUT OF THE
AREA ACCORDING TO GFS/ECMWF MODEL CONSENSUS. CANADIAN GEM AND GFS
ENSEMBLE MEMBERS SHOWING VERY GOOD AGREEMENT WITH KEEPING THE TROF
OVER OR JUST EAST OF THE REGION BY LATE FRIDAY. MEX MOS BUMPED TEMPS
DOWN ABOUT A DEGREE FROM THE PREVIOUS RUN. WILL KEEP A CHANCE FOR
THUNDER TUESDAY NIGHT AND WEDNESDAY...THEN DRY AFTER THAT. WILL KEEP
HIGHS BASICALLY IN THE LOWER 80S AND LOWS IN THE LOWER 60S.
AVIATION DISCUSSION FOR 18Z TAFS...
WEAK FRONT HAS BECOME STATIONARY JUST SE OF SBN AT 17Z. CU/TCU WAS
DEVELOPING ALONG FRONT AND POSSIBLY LAKE SHORE BREEZE. EXPECT STORMS
WILL FIRE THIS AFTERNOON ALONG AND SE OF FRONT AS ATMOSPHERE
DESTABILIZES. AFTER MOST CONVECTION IS OVER THIS EVENING...ALSO
EXPECT MORE FOG AND LOW CLOUDS TO DEVELOP OVERNIGHT AS FRONT IS
UNABLE TO PUSH MUCH SE...KEEPING VERY HUMID AIRMASS OVER THE AREA.
SKIPPER
.IWX...
IN...NONE.
MI...NONE.
OH...NONE.
12/SKIPPER
Hazardous weather outlook, Aug 2, 5:58 AM EST, 16 hours 2 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-031100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
558 AM EST SAT AUG 2 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE LIKELY WITH A FEW OF THE STORMS BECOMING
SEVERE WITH ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL. THE PRIMARY
TIME FRAME FOR POTENTIALLY SEVERE STORMS IS LATE THIS AFTERNOON INTO
THE EVENING HOURS. WHILE THE ENTIRE AREA MAY EXPERIENCE SEVERE
STORMS...THE GREATEST CHANCE IS ALONG AND SOUTH OF ROUTE 30.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE FOR STORMS SUNDAY THROUGH WEDNESDAY. THERE IS A
SLIGHT CHANCE FOR SEVERE STORMS ON SUNDAY. IT IS NOT YET KNOWN
WHETHER ANY OF THE STORMS MONDAY THROUGH WEDNESDAY WILL BE SEVERE OR
NOT. THE STORMS ARE POSSIBLE BECAUSE OF A SLOW MOVING LOW PRESSURE
CENTER THAT WILL BE AROUND THE REGION INTO NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Aug 2, 4:24 PM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0424 PM EST SAT AUG 02 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM WOODBURN IN FLOOD
08/01/03 ALLEN SANDBAGGING NECESSARY WITH
WATER ENCROACHING ON
HOUSES. SOME STREETS WAIST
DEEP IN WATER.
1159 PM 2 W WOODBURN IN 4.50 IN HEAVY RAIN
08/01/03 ALLEN
12Local storm report, Aug 2, 5:06 PM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0506 PM EST SAT AUG 02 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0502 PM ROANOKE IN 0.75 IN HAIL
08/02/03 HUNTINGTON REPORTED BY LAW
ENFORCEMENT.
WAMSLEYLocal storm report, Aug 2, 5:37 PM EST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0537 PM EST SAT AUG 02 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0657 PM 3 SW REDKEY IN F1 TORNADO
08/01/03 JAY DESTROYED GARAGE THREE
TENTHS OF A MILE SOUTH OF
THE INTERSECTION OF STATE
ROUTE 67 AND COUNTY ROAD
1250W. PATH WIDTH 10
YARDS. PATH LENGTH WITHIN
JAY COUNTY 250 YARDS.
12Local storm report, Aug 2, 5:56 PM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0556 PM EST SAT AUG 02 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0554 PM COLUMBIA CITY IN FLOOD
08/02/03 WHITLEY STREET FLOODING
0554 PM COLUMBIA CITY IN FLOOD
08/02/03 WHITLEY FAIRGROUNDS FLOODED
0554 PM COLUMBIA CITY IN FLOOD
08/02/03 WHITLEY TEN HOMES HAVE FLOODED
BASEMENTS
12Flash Flood, Allen
- When
- August 2, 10:00 PM EST to August 3, 12:30 AM EST
- Where
- Allen County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.772, -84.106 (the zone’s center; the record gives no point)
Water was reported over several county roads, with some areas seeing flowing water up to a foot deep. 2 to 3 inches of rain fell mainly from Lima southwest to between Spencerville and Fort Shawnee.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New Mexico, August 2, 20031 death · 1 injured · 1 event
- Flash Flood and Flood in Ohio, August 2, 2003$500,000 · 50 kt wind · 6 events
- Flood in Florida, August 2 to 31, 2003$150,000 · 1 event
- Flash Flooding and Hail in Illinois, August 2 to 3, 20035 injured · 1.75 in hail · 14 events
- Hail and Damaging Winds in Kentucky, August 2, 2003$75,000 · 60 kt wind · 7 events
- Damaging Winds and Strong Wind in Mississippi, August 2, 2003$73,000 · 53 kt wind · 6 events
- Flash Flooding and Hail in Oklahoma, August 2, 2003$55,000 · 70 kt wind · 7 events
- Flash Flooding in New York, August 2, 2003$60,000 · 4 events
- Damaging Winds in Indiana, August 2, 2003$25,000 · 60 kt wind · 2 events
- Flash Flooding and Flooding in Ohio, August 2, 2003$5,000 · 50 kt wind · 12 events
- Damaging Wind in Massachusetts, August 2, 2003$15,000 · 52 kt wind · 1 event
- Hail in Wisconsin, August 2, 20030.88 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377977.